Virginia, 2012

Heavy Rain in Virginia, July 21, 2012

July 21, 2012 · NWS AKQ · 2 events in 2 counties and zones

Scattered thunderstorms along a frontal boundary produced heavy rain across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms along a frontal boundary produced heavy rain across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 21, 9:06 AM EST, 24 minutes earlier.

Area forecast discussion, Jul 21, 9:06 AM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1006 AM EDT SAT JUL 21 2012

.SYNOPSIS...
A SLOW MOVING COOL FRONT WILL BECOME STALLED OVER THE REGION
TODAY. WEAK DISTURBANCES MOVING ALONG THE FRONT WILL BRING MORE
SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND SUNDAY. THE
FRONT WILL GRADUALLY DISSIPATE OVER THE CAROLINAS SUNDAY
AFTERNOON. UPPER LEVEL HIGH PRESSURE WILL SLIDE EAST FROM THE
PLAINS SUNDAY AND MONDAY...BRINGING ANOTHER PERIOD OF HOT WEATHER
TO THE REGION TO BEGIN THE WORK WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
LATEST WX ANALYSIS SHOWS SFC FRONT STALLED OUT EAST TO WEST ACROSS
CENTRAL VA IN THE VICINITY OF PETERSBURG TO NEAR NORFOLK. THE
FRONT APPEARS TO HAVE LOST MOST OF ITS PUSH AND MAY DRIFT SOUTH A
LITTLE BUT OVERALL REMAIN NEARLY STATIONARY. EARLIER SHOWERS HAVE
WEAKENED NORTH OF RIC AND OVER THE BAY WITH JUST A FEW WIDELY
SCATTERED SHOWERS ONGOING AS OF LATE MORNING. THE LULL IN
ACTIVITY THIS MORNING IS SUPPORTED BY HIGH RES WRF
MODELS...HOWEVER...MODELS ARE IN GOOD AGREEMENT RAPIDLY INCREASING
THE COVERAGE OF SHOWERS AND A FEW THUNDERSTORMS FROM 18Z-03Z. THE
INCREASE IN COVERAGE WILL BE IN RESPONSE TO A POSITIVELY UPPER
TROUGH DROPPING SOUTHEAST FROM OH AND KY INTO VA INTERACTING WITH
THE FRONT AND HIGH PWAT.

WITH PWAT OVER 2" ACROSS THE ENTIRE REGION EXPECT MODERATE TO HEAVY
SHOWERS FROM MID AFTERNOON THROUGH THE EARLY NIGHT TIME HOURS. THE
BEST LOCATIONS FOR THE HEAVIEST RAIN WILL BE ON EITHER SIDE OF THE
FRONT FROM RIC AND THE VA EASTERN SHOWER SOUTH ACROSS THE
TIDEWATER AND INTO NE NC. HEAVY RAIN WILL ALSO BE POSSIBLE INLAND
TO EMPORIA...SUSSEX AND DINWIDDIE THOUGH THE HIGHEST AMOUNTS
SHOULD BE CLOSER TO THE RIVERS AND COAST.

SOME LOCATIONS WILL LIKELY PICK UP 1-2" OF RAINFALL QUICKLY THIS
AFTERNOON AND EVENING WITH SOME TOTALS CLOSE TO 4 INCHES OR MORE
IN ISOLATED POCKETS. THERE WILL ALSO BE AREAS THAT PICK UP
SIGNIFICANTLY LESS. WILL HOLD OFF ON ANY FLOOD WATCHES FOR
NOW...HOWEVER...IF A LARGE AREA OF HEAVY RAIN DEVELOPS AND APPEARS
TO START TO TRAIN ACROSS SE VA AS SOME MODELS PREDICT A SHORT TERM
FLOOD WATCH MAY BE ISSUED LATER THIS AFTERNOON.

NOCTURNAL STABILIZATION SHOULD ALLOW AREAL COVERAGE OF SHOWERS TO
DIMINISH LATE SAT NIGHT. HAVE TAPERED BACK POPS TO SLIGHT CHC
NORTH OF THE VA/NC BORDER/LOW CHC NC ZONES. LOWS GENERALLY IN THE
LOW 70S.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
SUNDAY/MONDAY...
SHORT TERM PERIOD CHARACTERIZED BY INCREASING HEIGHTS ALOFT AS HIGH
PRESSURE OVER THE PLAINS TRAVERSES EAST THROUGH THE PERIOD. NO REAL
CHANGE IN FORECAST RATIONALE FROM PREV SHIFTS. SFC BOUNDARY WILL BE
ORIENTED ALONG/SOUTH OF THE AREA TO BEGIN THE DAY, THOUGH WILL LIFT
BACK TO THE NORTH BY MIDDAY SUN AS IT WASHES OUT INTO SUNDAY
AFTERNOON. ONCE AGAIN EXPECT WEAK SHORTWAVES MOVING ALONG THE
BOUNDARY TO IGNITE ANOTHER ROUND OF SCT CONVECTION SUNDAY AFTN, W/
HIGHEST AREAL COVERAGE TO BE MAINLY AGAIN ROUGHLY ALONG THE NC/VA
BORDER, WITH STORM MODE LARGELY PULSE IN NATURE DUE TO VERY LITTLE
IN THE WAY OF AVAILABLE DEEP LYR SHEAR. GIVEN LITTLE IN THE WAY OF
STEERING FLOW, WILL AGAIN NEED TO WATCH THE POTENTIAL FOR LOCALLY
HVY RAINFALL. UPPER TROUGH DAMPENING WILL ALLOW FOR RISING HGTS AS
FLOW BECOMES MORE DOWNSLOPE. ACCORDINGLY EXPECT HIGHS TO WARM BACK
INTO THE M/U 80S TO AROUND 90 FAR SOUTHERN CWA. RAIN CHCS AGAIN
DIMINISH QUICKLY WITH LOSS OF HEATING SUN NGT. EARLY MORNING LOWS
WILL RANGE BETWEEN 70 AND 75.

BY MONDAY...SURFACE WINDS WILL BECOME SOUTHERLY ON MONDAY AS A LEE
TROUGH DEVELOPS AND TIGHTENS THE SURFACE PRESSURE GRADIENT. THIS
SHOULD ALLOW FOR BREEZY CONDITIONS THROUGH THE DAY W/ A DECENT
CUMULUS FIELD LIKELY TO DEVELOP MONDAY AFTERNOON AS CONVECTIVE
PROCESSES LIFT AMPLE LOW LEVEL MOISTURE (FROM RECENT WEEKEND RAINS)
UP INTO THE ATMOSPHERE. ANY INTERACTION BETWEEN CUMULUS/RISING AIR
AND THE LEE TROUGH (AND POSSIBLE SEABREEZE INTERACTIONS) SHOULD BE
SUFFICIENT TO RE-IGNITE SCATTERED AFTERNOON THUNDERSTORMS MONDAY.
HIGHS MON INTO THE L-M 90S.

HOT ON TUESDAY AHEAD OF WEAK COOL FRONT APPROACHING FROM THE
NORTH. COMPRESSIONAL HEATING AHEAD OF THE BOUNDARY WILL MAKE FOR
THE WARMEST DAY OF THE WEEK ON TUESDAY...WITH HIGHS AGAIN WELL
INTO THE 90S. WILL NEED TO MONITOR THE PROGRESS OF UPSTREAM MCS
ACTIVITY RIDING NW FLOW ALOFT, LIKELY PUSHING JUST NORTH OF THE
REGION. OBVIOUSLY, TOO FAR OFF TO EVEN ATTEMPT TRYING TO TIME THIS
ACTIVITY, BUT WILL CONTINUE TO MONITOR, AS CLOUDS/PCPN FROM THIS
FEATURE WOULD HAVE IMPLICATIONS WITH TEMP/POP FORECAST FOR
TUESDAY INTO THE LONG TERM PERIOD.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
MID/UPPER RIDGING OVER THE SOUTHEAST US AND A TROUGH OVER EASTERN
CANADA WILL DRIVE NW FLOW OVER THE MID ATLANTIC DURING THE MIDDLE OF
NEXT WEEK. A WEAK COLD FRONT DROPS ACROSS THE REGION TUESDAY NIGHT.
THIS SHOULD HAVE ONLY A MINIMAL IMPACT ACROSS THE LOCAL
AREA...MAINLY CONFINING OTHERWISE MINIMAL DIURNAL POPS TO THE SW
PORTION OF THE AREA AND LOWERING TEMPERATURES A FEW DEGREES. A
TROUGH CROSSES THE GREAT LAKES LATER NEXT WEEK...BUT AT THIS POINT
THERE IS TOO MUCH UNCERTAINTY PERTAINING TO ANY IMPACT TO THE MID
ATLANTIC. OVERALL...HIGH TEMPERATURES SHOULD BE AROUND AVERAGE TO +1
ST DEV ABOVE THE MEAN (90-95)...WITH LOW TEMPERATURES GENERALLY
RANGING FROM 70 TO 75.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
SFC BOUNDARY WILL CONTINUE TO TRACK THROUGH THE REGION EARLY THIS
MORNING BEFORE STALLING ACROSS NORTHERN NORTH CAROLINA THIS
AFTERNOON. AREA OF EARLIER SHOWERS AND THUNDERSTORMS HAS PUSHED
OFFSHORE WITH SCATTERED LIGHT SHOWERS/DRIZZLE DEVELOPING IN LOW
LEVEL STRATUS SPREADING ACROSS EASTERN VA. WIDESPREAD MVFR TO IFR
CONDITIONS OBSERVED WITH CIGS AROUND 5K FT AGL IN STRATUS. EXPECT
THIS TO CONTINUE THROUGH EARLY TO MID MORNING. SFC WINDS WILL
CONTINUE TO BE LESS THAN 5 KTS.

WITH THE STALLED FRONT LOCATED ACROSS NORTH CAROLINA
TODAY...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN
TODAY AREA WIDE WITH THE MAIN THREATS BEING HEAVY
RAINFALL...FREQUENT LIGHTNING AND GUSTY WINDS. CIGS WILL BE 3 TO
6K FT TODAY WITH MVFR TO LOCALLY IFR CONDITIONS IN RAIN. SFC WINDS
BEHIND THE FRONT WILL BE NELY AT 5 TO 10 KTS.

&&

.MARINE...
SFC FRONT LOCATED ACROSS THE WATERS WITH SFC LOW LOCATED JUST
OFFSHORE. NELY WINDS BEHIND THE FRONT GENERALLY 10 TO 15 KTS WITH
SWLY WINDS 5 TO 10 KTS IN ADVANCE OF THE FRONT. STRONGER WINDS JUST
OFF THE MD COAST HAVE CREATED SEAS 5 TO 8 FT...AND WILL CONTINUE
THROUGH THIS EVENING. HAVE INCREASED SPEEDS AND SEAS IN THE SCA. THE
FRONT WILL CONTINUE TO DRIFT SOUTH THROUGH THE DAY BEFORE STALLING
ACROSS NORTHERN NORTH CAROLINA. AS THE SFC BOUNDARY WEAKENS...THE
SFC GRADIENT WILL RELAX ALLOWING WINDS TO SUBSIDE AND SEAS TO
CALM.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 AM EDT SUNDAY FOR ANZ650-652.

&&

SYNOPSIS...MAM
NEAR TERM...MAM/JAO
SHORT TERM...BMD/MAM
LONG TERM...AJZ
AVIATION...SAM
MARINE...AJZ
Hazardous weather outlook, Jul 21, 9:16 AM EST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1016 AM EDT SAT JUL 21 2012

MDZ021>024-VAZ048-049-061>064-069-071>078-083>086-221430-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-FLUVANNA-LOUISA-
CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-POWHATAN-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
1016 AM EDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE
PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-VAZ099-221430-
MARYLAND BEACHES-ACCOMACK-
1016 AM EDT SAT JUL 21 2012

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-VAZ060-065>068-070-079>082-087>097-221430-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-PRINCE EDWARD-MECKLENBURG-LUNENBURG-
NOTTOWAY-AMELIA-CHESTERFIELD-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-
1016 AM EDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE
OUTLOOK AREA THIS AFTERNOON ALONG A STALLED FRONTAL BOUNDARY.
PERIODS OF HEAVY RAIN ARE POSSIBLE THROUGH THIS EVENING...WITH
LOCALIZED FLOODING POSSIBLE IN LOW LYING...POOR DRAINAGE...AND
OTHER FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY. HEAVY
RAINFALL AND GUSTY WINDS ARE THE PRIMARY HAZARDS WITH ANY
DEVELOPING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ102-VAZ098-100-221430-
OUTER BANKS CURRITUCK-VIRGINIA BEACH-NORTHAMPTON VA-
1016 AM EDT SAT JUL 21 2012

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA...SOUTH HAMPTON ROADS VIRGINIA AND THE EASTERN SHORE
OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE
OUTLOOK AREA THIS AFTERNOON ALONG A STALLED FRONTAL BOUNDARY.
PERIODS OF HEAVY RAIN ARE POSSIBLE THROUGH THIS EVENING...WITH
LOCALIZED FLOODING POSSIBLE IN LOW LYING...POOR DRAINAGE...AND
OTHER FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY. HEAVY
RAINFALL AND GUSTY WINDS ARE THE PRIMARY HAZARDS WITH ANY
DEVELOPING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-221430-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
1016 AM EDT SAT JUL 21 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>638-654-656-658-221430-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
1016 AM EDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 21, 7:11 AM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
811 AM EDT SAT JUL 21 2012

VAZ063-064-211315-
CAROLINE-HANOVER-
811 AM EDT SAT JUL 21 2012

...SHOWERS WILL MOVE ACROSS HANOVER AND CAROLINE COUNTIES THROUGH
930 AM EDT...

AT 808 AM EDT...DOPPLER RADAR INDICATED SHOWERS WITH HEAVY RAIN RAIN
FROM MONTPELIER TO COATESVILLE AND BEAVERDAM...MOVING EAST AT 15
MPH. UP TO ONE INCH OF RAIN FALLEN IN THESE AREAS ALREADY WITH
AROUND ANOTHER INCH OF RAIN EXPECTED THROUGH 9 AM.

SOME LOCATIONS WHICH WILL EXPERIENCE RAIN AND SOME MINOR FLOODING
INCLUDE...HEWLETT...NOEL...OLIVER...DOSWELL...BURRUSS
CORNER...PENOLA.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL CAUSE PONDING ON ROADWAYS AND AREAS OF POOR
DRAINAGE. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3795 7718 3789 7719 3789 7721 3790 7721
      3791 7724 3788 7725 3780 7733 3776 7734
      3775 7732 3779 7777 3798 7769

JO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Mathews

When
July 21, 9:30 AM EST
Where
Mathews County, Gwynn
Reported by
Trained Spotter
Coordinates
37.500, -76.300

Rainfall amount of 6.27 inches was measured at Gwynn.

Heavy Rain, Portsmouth (C)

When
July 21, 4:22 PM EST
Where
Portsmouth (C) County, 2.16 mi NE of Portsmouth
Reported by
Trained Spotter
Coordinates
36.840, -76.300

Rainfall amount of 2.84 inches occurred in two hours. Heavy ponding of water was reported on Derby Street.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398956, 398953.